Texas, 2004

Flash Flooding and Hail in Texas, July 28 to 29, 2004

July 28 to 29, 2004 · NWS FWD · 18 events in 7 counties and zones

11 flash flood, 4 thunderstorm wind, 2 hail, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$25 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 28, 1:05 AM CST, 7 hours earlier.

Area forecast discussion, Jul 28, 1:05 AM CST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
205 AM CDT WED JUL 28 2004

.DISCUSSION...
OUR MILD DRY PATTERN WILL BECOME A MILD WET ONE TODAY THROUGH
THURSDAY AS AN UPPER TROUGH MOVES INTO NORTH TEXAS AND IS SLOW TO
EXIT.  RAIN CHANCES WILL CONTINUE INTO SUNDAY...AS UPPER FLOW
BECOMES NORTHWEST WITH WEAK DISTURBANCES MOVING SOUTHEAST INTO NORTH
TEXAS.  TEMPERATURES WILL REMAIN AT OR BELOW NORMAL FOR THE REST OF
THE WEEK.  ENJOY

&&
.PRELIMINARY TEMPS/POPS...
DALLAS-FT. WORTH, TX   81  73  86  73 /  80  60  70  30
WACO, TX               85  75  90  73 /  80  30  70  40
PARIS, TX              81  69  85  71 /  80  60  70  40
DENTON, TX             81  72  86  72 /  80  60  70  30
MCKINNEY, TX           81  72  86  73 /  80  60  70  30
DALLAS, TX             82  73  86  74 /  80  60  70  30
TERRELL, TX            83  73  86  73 /  80  60  70  40
CORSICANA, TX          84  74  89  74 /  80  40  70  40
TEMPLE, TX             86  75  91  74 /  80  30  70  40
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
&&
Hazardous weather outlook, Jul 28, 3:11 AM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
411 AM CDT WED JUL 28 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-282100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
411 AM CDT WED JUL 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
NUMEROUS THUNDERSTORMS WILL SPREAD ACROSS NORTH TEXAS TODAY. THE
GREATEST THREATS FROM THESE STORMS WILL BE LIGHTNING AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...
NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY. MOREOVER...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS FRIDAY
AND SATURDAY...AND A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY...
GENERALLY NORTH OF A BRECKENRIDGE...DALLAS...CANTON LINE. THE MAIN
STORM THREATS WILL CONTINUE TO BE LIGHTNING AND LOCALLY HEAVY
RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH TONIGHT FOR THE
THREAT OF HEAVY RAINFALL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flash flood, 4 thunderstorm wind, 2 hail, 1 heavy rain. Local standard time, as filed.

Flash Flood, Young

When
July 28, 8:05 AM CST to 12:37 PM CST
Where
Young County, Olney
Reported by
EMERGENCY MANAGER
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

Olney had 5 inches of rain with flash flooding in and around the city.

Thunderstorm Wind, Tarrant

When
July 28, 3:26 PM CST
Where
Tarrant County, 15 mi N of Ft Worth
Measured
51 kt (59 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
32.967, -97.350

Occurred at the Alliance Airport.

Thunderstorm Wind, Denton

When
July 28, 3:45 PM CST
Where
Denton County, Lewisville
Measured
52 kt (60 mph) estimated sustained
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
33.067, -97.000

There were numerous reports of trees down in the city.

Thunderstorm Wind, Tarrant

When
July 28, 4:00 PM CST
Where
Tarrant County, 1 mi NE of Haslet
Measured
52 kt (60 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
32.983, -97.333

A tree was blown on Westport Parkway.

Flash Flood, Tarrant

When
July 28, 5:33 PM CST to 8:33 PM CST
Where
Tarrant County, Ft Worth
Reported by
EMERGENCY MANAGER
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

A high water rescue was in progress at the intersection of Precinct Line Road and Trinity Blvd. in east Fort Worth.

Hail, Dallas

When
July 28, 6:02 PM CST
Where
Dallas County, Mesquite
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
32.767, -96.600

Hail, Dallas

When
July 28, 6:13 PM CST
Where
Dallas County, Mesquite
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.767, -96.600

Thunderstorm Wind, Dallas

When
July 28, 6:13 PM CST
Where
Dallas County, Mesquite
Measured
52 kt (60 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.767, -96.600

There were numerous reports of power lines down across the city.

Heavy Rain, Rockwall

When
July 28, 7:00 PM CST to 10:00 PM CST
Where
Rockwall County, Rockwall
Reported by
TRAINED SPOTTER
Coordinates
32.898, -96.408 (the zone’s center; the record gives no point)

Some minor street flooding was reported, with 6.13 inches of rain falling in less than 24 hours.

Flash Flood, Tarrant

When
July 28, 7:00 PM CST to 9:00 PM CST
Where
Tarrant County, Haltom City
Reported by
NEWSPAPER
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

A 16 year-old boy was rescued from high water in Big Fossil Creek.

Flash Flood, Dallas

When
July 28, 10:00 PM CST to July 29, 6:30 AM CST
Where
Dallas County, Lancaster
Property damage
$17 million
Reported by
LAW ENFORCEMENT
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

175-200 homes were flooded, numerous streets were completely flooded, people were stranded in cars, andnumerous high water rescues were needed. The police station was also flooded. Lancaster recieved over 7 inches of rain in 12 hours.

Flash Flood, Dallas

When
July 28, 10:00 PM CST to July 29, 10:00 AM CST
Where
Dallas County, Dallas
Property damage
$3.0 million
Reported by
LAW ENFORCEMENT
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Many roads and highways were flooded and closed, and homes were evacuated, especially in south Dallas where over 13 inches of rain fell in 12 hours. There were over 80 high water rescues in the county.

Flash Flood, Ellis

When
July 29, 12:28 AM CST to 8:00 AM CST
Where
Ellis County, Waxahachie
Property damage
$5.0 million
Reported by
EMERGENCY MANAGER
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

There was widespread flash flooding in and around Waxahachie. There were numerous high water rescues, a trailer park near Red Oak was evacuated, several bridges were under water, and many roads were flooded and closed. Over 100 homes had flood damage.

Flash Flood, Johnson

When
July 29, 2:30 AM CST to 7:00 AM CST
Where
Johnson County, Countywide
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

High water was first reported at 230 AM, along County Road 2738 and Highway 67, east of Interstate 35. There were 10 high water rescues between 400 and 500 AM.

Flash Flood, Ellis

When
July 29, 4:00 AM CST to 6:00 AM CST
Where
Ellis County, Ovilla
Deaths
2 direct, 0 indirect
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

Two men drowned when they drove their trucks across a bridge that had been washed out from flash flooding around 445 AM.

Flash Flood, Tarrant

When
July 29, 4:00 AM CST to 8:00 AM CST
Where
Tarrant County, Arlington
Deaths
1 direct, 0 indirect
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

One man drowned early Thursday morning when his SUV was swept down Rush Creek by high water.His age was unknown.

Flash Flood, Tarrant

When
July 29, 5:00 AM CST to 12:00 PM CST
Where
Tarrant County, Arlington
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Across southern Tarrant County, mostly in Arlington, there were 27 high water rescues, 12 streets closed due to high water, and 7 homes evacuated due to high water.

Flash Flood, Tarrant

When
July 29, 5:55 AM CST to 8:55 AM CST
Where
Tarrant County, Mansfield
Reported by
LAW ENFORCEMENT
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Widespread flash flooding in Mansfield as 13.63 inches of rain fell in 12 hours. Virtually every street in the city was flooded, several high water rescues were needed, and some homes were evacuated.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Ellis2004-07-2952MaleVehicle/Towed TrailerDirect
Flash Flood, Ellis2004-07-2965MaleVehicle/Towed TrailerDirect
Flash Flood, Tarrant2004-07-29MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412082, 5412084, 5412083, 5412085, 5412086, 5412087, 5412088, 5412089, 5412163, 5412164, 5412090, 5412160, 5412161, 5412168, 5412165, 5412166, 5412167, 5412162.